Emergency contraception pills, called EC and often referred to as the morning after pill, are hormone pills designed to prevent pregnancy. EC pills stop pregnancy in different ways, depending on where a woman is in her menstrual cycle when taken. The hormones in EC can prevent ovulation from occurring or may prevent an egg from being fertilized. While EC pills are approved for safe use by the Food and Drug Administration, side-effects from the medication do occur.
Abdominal pain and tenderness may result after taking the pill, which can accompany vaginal bleeding. Much like a period, women may experience cramping sensations and abdominal bloating as well. Morning after pills do not protect against ectopic pregnancy or pregnancy which forms in a fallopian tube and not the uterus. The Feminist Women’s Health Center warns that women who experience severe abdominal pain after taking emergency contraception should seek immediate medical care for the possibility of tubal pregnancy.
Nausea and Vomiting
The hormonal makeup of EC pills can cause nausea and vomiting. Princeton University states that feelings of queasiness generally subside in two to three days. Women who suffer from nausea or vomiting after taking EC may benefit from eating small, frequent meals or dry foods such as crackers. Anti-nausea medications by physician prescription can also be considered if the nausea and vomiting persists.
Breasts may feel fuller or tenderer after taking a morning after pill. Hormones in the pill affect the body much as the hormones responsible for menstrual symptoms do, causing breast tenderness. Breast tenderness generally subsides within two to three days after taking EC.
EC, depending on the type of pill taken, can cause immediate vaginal bleeding, much like a period. The hormones in EC disrupt the body’s hormone cycle, which is needed to support pregnancy. This hormonal change can cause an immediate period as the uterus begins to shed its lining. Alternately, women may experience slight vaginal spotting or may not experience any vaginal bleeding for two to four weeks after taking EC. Vaginal bleeding, which is heavier than a woman’s normal period, or which contains clots or is associated with severe abdominal pain after taking EC, should be immediately evaluated by a physician.